Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

August 6, 2021Beaverhead County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 6, 2021, 1:40 PM MDT for Beaverhead County, Montana. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2021, 1:40 PM MDT (19:40 UTC)
Expired
Aug 6, 2021, 2:45 PM MDT
In force
65 min
Issued by
NWS Great Falls, MT
Hail
0.88 in
Wind
30

County Beaverhead County, MT

The radar

The Pocatello radar (KSFX), 173 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.7 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2021-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2021-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -166 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-373 J/kg
Mixed-layer LCL
2085 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-166 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

065 
WWUS85 KTFX 061940
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
140 PM MDT Fri Aug 6 2021
 
MTZ008-062045-
Beaverhead MT-
140 PM MDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of south central
Beaverhead County through 245 PM MDT...

At 140 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Lima, or 35 miles southwest of Dillon, moving
south at 15 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of south central
Beaverhead County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4456 11304 4458 11306 4485 11305 4488 11284
      4457 11271 4455 11305
TIME...MOT...LOC 1940Z 354DEG 15KT 4474 11292 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

$$

CMC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 6, 10:45 AM MDT, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 6, 10:45 AM MDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1045 AM MDT Fri Aug 6 2021

.SYNOPSIS...
Scattered showers and thunderstorms are expected today over
Central and Southwest MT. A dry, but breezy day follows on
Saturday. Rain is likely over North-central Montana on Sunday, but
warm and dry conditions return by the middle of next week.

&&

.UPDATE...
Updated forecast is out. Main adjustment was to lower POPs over
Southwest MT this morning, as showers have exited the region,
while a few showers developed over Blaine county. Expect another
round of thunderstorms this afternoon, mostly south of a line from
Helena to White Sulphur Springs. Otherwise, temperatures look on
track for today. Brusda

&&

.AVIATION...
1045 AM MDT Fri Aug 6 2021 (06/18Z TAF period)

Overall VFR conditions are expected across much of the region
during the period, smoke will limit distant visibility and could
reduce to some MVFR conditions at times. Additionally, a few
thunderstorms are expected this afternoon/evening, mostly over
Southwest MT, with some short periods of MVFR conditions possible
in/near any thunderstorm activity. Distant mountains/passes will
be obscured at times by smoke. Brusda

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.FIRE WEATHER...
A weather system moving across the Northern Rockies today will
help scattered showers and thunderstorms develop this afternoon.
Winds turn westerly and increase on Saturday, creating elevated
fire weather conditions during the afternoon hours. A strong
Pacific weather system is likely to produce wetting rainfall on
Sunday into Sunday night. Embedded thunderstorm activity could
produce erratic gusty winds as a cold front passes through Sunday
afternoon. Anticipate increasing southwest winds ahead of the
front Sunday, switching to west-northwest and continuing through
Monday.

&&

.PREV DISCUSSION...
/ISSUED 540 AM MDT Fri Aug 6 2021/

A rather slow-moving upper level shortwave trough will continue to
make its way across Southwest Montana today. Showers and
thunderstorms have been ongoing overnight, and are expected to
continue today. Some of this activity may develop further north
into Central Montana as well as CAPE values are forecast to reach
near 1500 J/kg. Precipitation moves away to the east later
tonight. Westerly winds fill in behind the departing shortwave.
Dry and breezy condition follow on Saturday.

On Sunday, attention turns upstream as a potent, closed upper
level low and its attendant surface front cross the Northern
Rockies into North-central Montana. Surface convergence along the
front, located under a strong diffluent flow aloft will combine to
drive areas of moderate to heavy rain. Surface heating ahead of
the front could provide enough instability to generate some
stronger thunderstorms capable of producing locally heavy
rainfall and strong gusty winds. The highest rainfall amounts
reaching near, or above one inch appear most likely over the
Northern Rockies including Glacier NP, extending eastward across
the Blackfeet Nation and along the HiLine. This will be a
beneficial rain for most, but keep in mind the possibility that
isolated instances of flash flooding may be possible under a
stronger thunderstorm producing high rain fall rates. This passing
storm system will also cause a period of stronger winds Sunday
into Monday across the region.

Dry and warmer weather returns on Tuesday. Ensemble forecasts
favor a warming trend as upper level ridging strengthens over the
Pacific coast. About a third of model solutions develop a more
amplified pattern that could allow another upper level low to move
into Montana along with precipitation and its attendant surface
cold front. Confidence is lower than average for this time frame
next week, so continue to monitor forecast updates.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  88  58  88  58 /  30  20   0  10
CTB  86  57  82  54 /  20   0   0  20
HLN  86  58  90  60 /  40  20   0  10
BZN  79  50  86  53 /  90  40   0  10
WYS  68  40  74  41 /  80  60   0   0
DLN  73  48  82  51 /  90  20   0   0
HVR  90  61  88  59 /  20  20   0   0
LWT  84  56  86  57 /  40  30   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 6, 1:01 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Great Falls MT
101 PM MDT Fri Aug 6 2021

MTZ008-062000-
Beaverhead MT-
101 PM MDT Fri Aug 6 2021

...Strong thunderstorms will impact portions of southwestern
Beaverhead County through 200 PM MDT...

At 100 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles northwest of Lima to 10 miles north of
Leadore. Movement was east at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clark Canyon.

This includes Interstate 15 between mile markers 26  and 45 .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Clark Canyon Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4491 11344 4505 11264 4476 11248 4471 11310
      4477 11313 4482 11324 4479 11335 4481 11334
      4484 11339
TIME...MOT...LOC 1900Z 257DEG 10KT 4486 11282 4483 11330

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

CMC
Special weather statement, Aug 6, 1:40 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
140 PM MDT Fri Aug 6 2021

MTZ008-062045-
Beaverhead MT-
140 PM MDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of south central
Beaverhead County through 245 PM MDT...

At 140 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Lima, or 35 miles southwest of Dillon, moving
south at 15 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Beaverhead County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4456 11304 4458 11306 4485 11305 4488 11284
      4457 11271 4455 11305
TIME...MOT...LOC 1940Z 354DEG 15KT 4474 11292

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

CMC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:16 PM MDTSpecial Weather StatementTFXLewis and Clark, Meagher29 min
Aug 5, 6:24 PM MDTSevere Thunderstorm WarningTFXLewis and Clark36 min
Aug 5, 6:47 PM MDTSpecial Weather StatementTFXCascade, Judith Basin, Meagher, Teton58 min
Aug 5, 7:31 PM MDTSpecial Weather StatementTFXBeaverhead29 min
Aug 5, 8:15 PM MDTSpecial Weather StatementTFX30 min
Aug 5, 9:34 PM MDTSpecial Weather StatementTFXBeaverhead26 min
Aug 6, 1:01 PM MDTSpecial Weather StatementTFXBeaverhead59 min
Aug 6, 2:21 PM MDTFire Weather WatchTFXBroadwater, Gallatin, Jefferson, Lewis and Clark, Meagher20 hr
Aug 6, 3:19 PM MDTSpecial Weather StatementTFXJudith Basin26 min
Aug 6, 3:37 PM MDTSpecial Weather StatementTFXCascade53 min
Aug 6, 3:48 PM MDTSpecial Weather StatementTFX27 min
Aug 6, 4:10 PM MDTSpecial Weather StatementTFX65 min
Aug 6, 4:25 PM MDTSpecial Weather StatementTFXFergus35 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.